Drug Allergy


YOUR ALLERGY PARTNERS

Maria Patricia S. Abes, MD; Maria Remedios D. Ignacio, MD; Nanneth T. Tiu, MD – a group of expert Filipino ALLERGISTS bond together as the H & L Allergy Team, whose aim is to give advice, to help readers understand and find relief in dealing with common allergic disorders.

For comments, questions or queries, please email: hl.famepublishing@gmail.com


We all react to medications differently. If you suddenly develop a rash, an upset stomach, or maybe difficulty breathing after taking certain medications, you may have a Drug Allergy. Some reactions may be mild, or severe and life -threatening. Drug allergies may occur whether the medicines are in liquid, tablet or injectable form.

An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case, a certain drug or medication, which triggers the allergic reaction. Most allergic reactions occur within hours to two weeks after taking the medication, and most react to those medications to which they’ve had previous exposure.

There are several factors which may increase one’s risk of having an allergic drug reaction. They may be due to one’s genetic make-up, or the way a drug is metabolized by the body, previous drug exposure, prolonged intake, or the presence of an underlying disease.

Symptoms of drug allergy
• Skin rash or hives
• Itching
• Wheezing or other breathing problems
• Swelling of different body parts
• Vomiting
• Dizziness
• Anaphylaxis, a life-threatening allergic reaction (eg. presence of both a rash, and difficulty breathing)

Any drug may cause an allergic reaction, but here are certain medications that are more likely to cause allergic reactions than others:

• Antibiotics (Penicillins and Cephalosporins)
• Pain relievers or Non-steroidal anti-inflammatory medications
• Anticonvulsants
• Monoclonal antibody therapy
• Chemotherapy

Diagnosing drug allergy

Drug allergies may be difficult to diagnose.

• Diagnosis of drug allergy is based on a detailed history of the onset of signs and symptoms combined with a temporal relationship between the appearance of those symptoms and drug use or discontinuation.
• A drug allergy may occur as a skin or cutaneous reaction, or as a life-threatening reaction, such as anaphylaxis, Stevens Johnson Syndrome, and Toxic Epidermal Necrolysis.
• Penicillin-type drugs can be diagnosed through a skin test.
• Your Allergist will get a complete history and inquire as follows:
o When did you start and stop taking the drug?
o How long before symptoms began?
o What symptoms were present and how long did they last?
o What other drugs or supplements are being taken?
o What are the exact names of all drugs being taken?
o What are your other allergies?
o A complete physical examination of all organ systems involved in the drug reaction is essential.
• Drug challenge tests can be helpful, and must be done in a hospital setting. Drug challenge tests involves administering the drug using slow increases in doses at fixed time intervals and observing for the appearance of a reaction.

Treatment of drug allergy

If you have a drug allergy:
• Make sure all of your physicians are aware of the allergy and the symptoms you’ve experienced.
• Inquire about related drugs that you should avoid.
• Ask about alternatives to the drug which caused the allergic reaction.
• Wear an emergency medical alert bracelet that identifies your allergy.

Medications used in drug allergy treatment include:
• Antihistamines – for mild skin reactions
• For anaphylaxis: emergency management including securing the airway and circulation, and use of drugs such as Epinephrine
• Systemic corticosteroids

Specific treatment using drug desensitization protocols, is a process in which the drug to which one is allergic is administered in increasing doses to induce tolerance to the drug. This is recommended if there are no alternatives to the offending drug.

For those with Drug Allergy, one should immediately discontinue the offending drug, and the best prevention is avoidance. Once an offending drug is identified as the cause of the drug allergy, you will be advised to stay away from that drug. Be sure that your drug allergy is indicated in all your medical records. It is advisable to wear a medical alert bracelet which identifies your drug allergy.

If you are confused or uncertain about your symptoms and which medications are safe for you to use, then it’s high time you take control and consult a physician.

References:
1. Advice from the Allergist. Drug Allergy. American College of Allergy, Asthma and Immunology
2. American Academy of Allergy, Asthma & Immunology, Adverse Reactions to Medications
3. World Allergy Organization. Drug Allergies

Dec 2018 Health and Lifestyle

Rate this post